Friday the FDA announced increased warnings for ultrasound micro-bubble contrast agents after receiving several reports of serious cardiopulmonary reactions and 11 deaths related to the contrast agents. These contrast agents are used in conjunction with an echocardiograph to enhance the image, allowing doctors greater ability to see potentially dangerous cardiovascular conditions. There have been numerous adverse reactions to these drugs and events commonly occur during or within 30 minutes of the infusion. Of the 11 deaths, 4 occurred in this time frame, in addition to many non-fatal reactions during the same period.
The contrast agents are marketed as Definity and Optison and manufacturers have agreed to revise labeling in order to increase awareness and product safety. The products will now carry a boxed warning amongst others notifying both doctors and patients of the associated risks of these contrast agents. The warnings will stress the risk of serious cardiopulmonary reactions and will advise patients with unstable angina, respiratory failure, acute myocardial infarction and worsening congestive to heart failure against receiving these contrast agents.
For more information on this subject, please refer to the section on Drugs, Medical Devices, and Implants.